New York, 2009

Damaging Wind in New York, July 21, 2009

July 21, 2009 · NWS BUF · 1 event in 1 county or zone

Thunderstorms preceded and accompanied a cold front moving across the region during the late morning and afternoon hours. The thunderstorm winds downed power lines in the town of Caledonia in Livingston county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms preceded and accompanied a cold front moving across the region during the late morning and afternoon hours. The thunderstorm winds downed power lines in the town of Caledonia in Livingston county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 21, 2:37 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 21, 2:37 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
337 PM EDT TUE JUL 21 2009

.SYNOPSIS...
A WEAK AREA OF LOW PRESSURE ASSOCIATED WITH AN UPPER AIR DISTURBANCE
WILL MOVE NORTHEAST OF OUR REGION OVERNIGHT THEN ANOTHER DISTURBANCE
IS SCHEDULED TO MOVE THROUGH WEDNESDAY NIGHT INTO THURSDAY WITH A
FAIRLY HIGH PROBABILITY OF RAIN. UNSETTLED WEATHER WILL CONTINUE
FROM FRIDAY THROUGH EARLY NEXT WEEK BUT WE CAN STILL EXPECT LENGTHY
RAIN FREE PERIODS. A SOUTHWEST FLOW IN THE UPPER AIR PATTERN FAVORS
AN EXTENDED PERIOD OF NEAR TO ABOVE NORMAL TEMPERATURES.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AN UPPER LEVEL LOW OVER EASTERN OHIO WILL LIFT NORTHEAST ACROSS
THE LOWER GREAT LAKES TONIGHT...THEN DOWN THE SAINT LAWRENCE
VALLEY WEDNESDAY. THIS FEATURE WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE AREA LATE THIS AFTERNOON AND THIS
AND EVENING...WITH THE ACTIVITY THEN GRADUALLY WINDING DOWN FROM
SOUTHWEST TO NORTHEAST TONIGHT AND EARLY WEDNESDAY AS THE LOW
LIFTS OFF TO THE NORTHEAST. ACCORDINGLY...WILL CARRY WIDESPREAD HIGH
CHANCE POPS FOR ALL AREAS THROUGH THIS EVENING...THEN WILL GRADUALLY
TAPER THESE BACK THROUGH THE OVERNIGHT AND EARLY MORNING HOURS.

FOLLOWING THE PASSAGE OF THIS FIRST UPPER LOW...GENERALLY DRY AND
FAIR WEATHER IS EXPECTED THROUGH ABOUT MIDDAY WEDNESDAY...THOUGH
GIVEN LIGHT WINDS AND RELATIVELY SMALL TEMPERATURE-DEWPOINT SPREADS
WE COULD SEE SOME PATCHY FOG DEVELOP FOR A TIME LATE TONIGHT...
ESPECIALLY ACROSS PORTIONS OF THE SOUTHERN TIER THAT RECEIVED MORE
RAIN TODAY.

THEREAFTER...THE NEXT UPPER TROUGH AND ASSOCIATED LEAD SHORTWAVE IS
EXPECTED TO PUSH INTO WESTERN SECTIONS DURING THE AFTERNOON. AS
WAS THE CASE TODAY...THIS FEATURE WILL INTERACT WITH INCREASING
DAYTIME INSTABILITY/POSSIBLE LAKE BREEZE BOUNDARIES AND BRING
ANOTHER CHANCE OF CONVECTION TO AREAS FROM THE WESTERNMOST FINGER
LAKES WESTWARD BY MID TO LATE AFTERNOON...THOUGH WEAK TO MODEST
INSTABILITY SHOULD AGAIN GREATLY LIMIT THE POTENTIAL FOR ANY
STRONG/SEVERE STORMS. GIVEN THE CONTINUED SLOWING TREND SEEN IN THE
SHORT TERM MODELS WITH RESPECT TO THE MOVEMENT OF THIS FEATURE...
HAVE SHAVED POPS BACK A BIT TO THE LOW-MID CHANCE RANGE FOR TOMORROW
AFTERNOON...WITH THE HIGHEST VALUES RESERVED FOR CHAUTAUQUA COUNTY.

TEMPS THROUGH THE PERIOD SHOULD AVERAGE RIGHT AROUND NORMAL. LOWS
WILL GENERALLY BE IN THE UPPER 50S TO LOWER 60S TONIGHT...THEN 850
MB TEMPS OF +12 TO +14C SHOULD SUPPORT HIGHS IN THE UPPER HALF OF
THE 70S AND LOWER 80S ON WEDNESDAY.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
THE NAM AND GFS ARE CONSISTENT SWINGING SHORT WAVES NORTHEAST ACROSS
THE REGION WEDNESDAY NIGHT AND THURSDAY AS THE THE UPPER TROUGH
REMAINS ENTRENCHED ACROSS THE UPPER LAKES. PWAT VALUES ARE EXPECTED
TO AVERAGE AROUND 1.5 INCHES. WE WILL GO WITH LIKELY POPS FOR THIS
TIME FRAME CONSIDERING THE INSTABILITY AND FORCING.

CYCLONIC FLOW CONTINUES ALOFT THURSDAY NIGHT AND FRIDAY BUT A
DECREASE IN MOISTURE. WE WILL DROP POPS TO 40 FOR BOTH OF THESE
PERIODS. IT WILL PROBABLY BE RAIN FREE MUCH OF THE TIME.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MEDIUM RANGE MODELS ARE STILL IN FAIR AGREEMENT DURING THIS PERIOD
WITH THE MAIN CONTROLLING FACTOR BEING AN UPPER LOW WITH A MEAN
POSITION FROM THE UPPER GREAT LAKES TO NEAR JAMES BAY. THE GFS
ENSEMBLES INDICATE FAIRLY HIGH CONFIDENCE WITH THIS PATTERN

THE GOOD NEWS WITH THIS PATTERN WILL BE A SOUTHWEST UPPER FLOW
ACROSS OUR REGION WHICH WILL LEAD TO NEAR OR ABOVE NORMAL
TEMPERATURES THAT WE HAVE NOT SEEN SO FAR THIS MONTH. THROUGH THE
20TH...BUFFALO AND ROCHESTER WERE BOTH EXPERIENCING THEIR COLDEST
JULYS ON RECORD. THE BAD NEWS IS THAT THIS PATTERN WILL ALSO LEAD TO
OPPORTUNITIES OF PRECIPITATION.

TIMING OF SHOWER AND THUNDERSTORM THREATS ARE DIFFICULT THIS FAR OUT
BUT AT THIS TIME IT APPEARS THAT FRIDAY NIGHT AND MUCH OF SATURDAY
WILL BE DRY WITH SATURDAY NIGHT AND SUNDAY BEING THE BEST CHANCE OF
GETTING RAINED UPON AS A WEAK FRONTAL BOUNDARY IS SCHEDULED TO MOVE
THROUGH.

WE WILL HAVE TO KEEP CHANCE POPS IN THE FORECAST FOR MONDAY AND
TUESDAY BUT ONCE AGAIN IT SHOULD BE RAIN FREE THE VAST MAJORITY OF
THE TIME.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
AN UPPER LEVEL LOW OVER EASTERN OHIO WILL LIFT NORTHEAST ACROSS
THE LOWER GREAT LAKES TONIGHT...THEN DOWN THE SAINT LAWRENCE VALLEY
WEDNESDAY. THIS FEATURE WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE AREA LATE THIS AFTERNOON AND THIS
EVENING...WITH THE ACTIVITY THEN GRADUALLY WINDING DOWN FROM
SOUTHWEST TO NORTHEAST TONIGHT AND EARLY WEDNESDAY AS THE LOW LIFTS
OFF TO THE NORTHEAST. FOLLOWING ITS PASSAGE...GENERALLY DRY WEATHER
IS EXPECTED FOR THE BALANCE OF THE TAF PERIOD.

IN TERMS OF FLIGHT CONDITIONS...GENERAL VFR CONDITIONS ARE
EXPECTED TO CONTINUE THROUGH THE PERIOD...WITH THE EXCEPTION OF
LOCALIZED REDUCTIONS TO MVFR/IFR IN ANY SHOWERS/STORMS THIS
AFTERNOON AND EVENING...AND POSSIBLE IFR/MVFR RESTRICTIONS IN FOG
LATE TONIGHT.

OUTLOOK...
WEDNESDAY NIGHT AND THURSDAY...VFR/MVFR WITH NUMEROUS
SHOWERS/THUNDERSTORMS.
FRIDAY AND SATURDAY...MAINLY VFR.
SUNDAY...VFR/MVFR WITH SCATTERED SHOWERS/THUNDERSTORMS.

&&

.MARINE...
A WEAK SURFACE GRADIENT WILL CONTINUE THROUGH AT LEAST WEDNESDAY
WITH NO HEADLINES NECESSARY. STRONGER WINDS ARE EXPECTED WEDNESDAY
NIGHT AND THURSDAY AS LOW PRESSURE TRACKS NORTHEAST ACROSS SOUTHERN
ONTARIO BUT AT THIS TIME IT APPEARS THAT SMALL CRAFT CRITERIA WILL
NOT BE MET.

MARINERS SHOULD BE ON THE LOOKOUT FOR THUNDERSTORM THREATS
     ESPECIALLY WEDNESDAY NIGHT INTO THURSDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SAGE
NEAR TERM...JJR
SHORT TERM...SAGE
LONG TERM...SAGE
AVIATION...JJR/SAGE
MARINE...SAGE
Hazardous weather outlook, Jul 21, 4:38 AM EST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
538 AM EDT TUE JUL 21 2009

NYZ010>012-019>021-085-220945-
NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
538 AM EDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE THE CHANCE FOR SOME SLOW MOVING THUNDERSTORMS DURING
THE MIDDAY AND AFTERNOON. GIVEN THE INCREASED AMOUNT OF AVAILABLE
MOISTURE...THIS COULD POSE A THREAT FOR ISOLATED HYDROLOGY
PROBLEMS. SOME THUNDERSTORMS THIS AFTERNOON COULD ALSO CONTAIN
SOME SMALL HAIL...PARTICULARLY THOSE NEAR THE PENNSYLVANIA
BORDER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL ONCE AGAIN BE THE CHANCE FOR SOME SLOW MOVING
THUNDERSTORMS WEDNESDAY AFTERNOON INTO THURSDAY. GIVEN A VERY
HUMID AIRMASS AND LIGHT FLOW...THERE WILL BE THE POTENTIAL FOR
SOME HYDROLOGY PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>008-013-014-220945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
LIVINGSTON-ONTARIO-
538 AM EDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE THE CHANCE FOR SOME SLOW MOVING THUNDERSTORMS
WEDNESDAY AFTERNOON INTO THURSDAY. GIVEN A VERY HUMID AIRMASS AND
LIGHT FLOW...THERE WILL BE THE POTENTIAL FOR SOME HYDROLOGY
PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-220945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
538 AM EDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

RSH

The radar

The Buffalo radar (KBUF), 72 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Livingston

When
July 21, 4:22 PM EST
Where
Livingston County, 1.09 mi WNW of Caledonia
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.974, -77.851

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190983.